ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (3)
Potentially life-threatening emergency
Acetaminophen poisoning
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Acetaminophen poisoning

Print Images (3)
Contributors: Adrian Martinez, Jennifer J. Findeis-Hosey MD
Other Resources UpToDate PubMed

Synopsis

Acetaminophen, also known as paracetamol, N-acetyl-p-aminophenol, and APAP, is one of the most widely used over-the-counter analgesics. When taken at supratherapeutic doses, it can cause significant liver toxicity.

Acetaminophen toxicity may occur with acute ingestion or chronic ingestions over a longer time frame. In general, acute ingestions involve the consumption of immediate-release acetaminophen as a single dose of 200 mg/kg by children or 10 g by adults.
  • Stage I occurs within 24 hours of ingestion. Patients may have nausea, vomiting, lethargy, and diaphoresis or they may be asymptomatic.
  • Stage II occurs between 24 and 72 hours and is associated with evidence of hepatitis, including elevated aminotransferases and right upper quadrant tenderness.
  • Stage III occurs between 72 and 96 hours and can present as hepatic encephalopathy, jaundice, coagulopathy, and acidosis.
  • Stage IV is the recovery phase and occurs between 96 hours and 2 weeks; laboratories may take more weeks to normalize.
Chronic ingestions of supratherapeutic doses are more difficult to diagnose via history alone. Elevated serum aminotransferases or acetaminophen concentration can be helpful.

The threshold for toxicity varies based upon a number of factors. Advanced age and poor nutritional status increase the risk of acetaminophen toxicity. Concomitant chronic alcohol ingestion and use of medications and herbal supplements that affect CYP2E1 enzymes (eg, anticonvulsants, St. John's Wort) also predispose patients to hepatotoxicity.

Acute kidney injury may be present and is directly related to the severity of toxicity. As many as 10% of patients with acute hepatic failure will develop renal dysfunction secondary to acute tubular necrosis. In contrast, less than 2% of patients with any degree of acetaminophen toxicity will develop renal dysfunction.

Related topic: Acute liver failure

Codes

ICD10CM:
T39.1X4A – Poisoning by 4-Aminophenol derivatives, undetermined, initial encounter

SNOMEDCT:
70273001 – Poisoning by acetaminophen

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Acute alcoholic hepatitis – serum aminotransferases usually does not reach levels seen in acetaminophen toxicity
  • Hepatitis induced by other drugs, Reye syndrome – may present similarly, but history and serum acetaminophen levels help distinguish
  • Ischemic hepatitis – more likely with history of hypotension, elevated lactate dehydrogenase (LDH)

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 05/18/2018
Last Updated: 07/23/2018
Copyright © 2019 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Acetaminophen poisoning
Print 3 Images
View all Images (3)
(with subscription)
Acetaminophen poisoning (Stage I (First 24 Hours)) : Fatigue, Nausea, Vomiting, Developed rapidly , Malaise, Anorexia, Pallor
Copyright © 2019 VisualDx®. All rights reserved.